Alert archive / Kansas / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 2, NWS Goodland, KS

April 13, 2010Cheyenne County, Kansas; Yuma County, Colorado; Dundy County, Nebraska

NWS Goodland, KS issued this severe thunderstorm warning at Apr 13, 2010, 6:12 PM CDT for Cheyenne County, Kansas; Yuma County, Colorado; Dundy County, Nebraska. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 13, 2010, 6:12 PM CDT (23:12 UTC)
Expired
Apr 13, 2010, 7:15 PM CDT
In force
63 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Yuma County, CO, Cheyenne County, KS, Dundy County, NE

The radar

The Goodland radar (KGLD), 72 km from the middle of the area, began a volume at 23:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.2 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2010-04-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2010-04-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1234 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
251 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 13, 3:20 PM CDT, 2 hours 52 minutes earlier.

Area forecast discussion, Apr 13, 3:20 PM CDT, 2 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
220 PM MDT TUE APR 13 2010

.DISCUSSION...
213 PM MDT TUE APR 13 2010

IR/WV SATELLITE IMAGERY ALONG WITH H5 ANALYSIS INDICATES STRONG
UPPER LEVEL TROUGH LOCATED OVER MONTANA. LAPS ANALYSIS ALONG WITH
VISIBLE SATELLITE INDICATES SURFACE LOW ASSOCIATED WITH TROUGH
CENTERED OVER WESTERN DAKOTAS...WITH FRONT EXTENDING SOUTH OVER
EASTERN COLORADO...AND SOUTHWESTERN NEW MEXICO. THIS FRONT WILL
SLOWLY PROGRESS EAST ACROSS THE CWA.

STRONG PRESSURE GRADIENT AHEAD OF THE APPROACHING FRONT...ALONG
WITH STEEP LOW LEVEL LAPSE RATES HAVE LED TO STRONG SOUTHERLY WINDS
ACROSS THE CWA. THE STRONGEST WINDS WILL DIMINISH THIS EVENING AS
DIURNAL MIXING COMES TO AN END.

EARLY AFTERNOON LAPS ANALYSIS INDICATES PWAT VALUES ACROSS CWA
RANGING FROM 0.5 IN TO 0.7 IN...WITH VALUES PROGGED BY RUC/NAM TO
INCREASE TO AROUND 1.0 IN OVER NW KANSAS BY THIS EVENING.
FROPA...ALONG WITH INSTABILITY AND DEEP MOISTURE WILL HELP SUPPORT
SCATTERED TO WIDESPREAD SHOWER AND THUNDERSTORM DEVELOPMENT ACROSS
THE CWA THIS AFTERNOON AND EVENING. MODERATE INSTABILITY ALONG WITH
STRONG LINEAR SHEAR ACROSS THE CWA...SUPPORT SOME SEVERE
THUNDERSTORMS THIS AFTERNOON AND EVENING...WITH HAIL AND STRONG WINDS
THE MAIN CONCERNS.

AS THE FRONT STALLS SOUTHEAST OF THE CWA AFTER MIDNIGHT TONIGHT...
THE HEAVIEST PRECIPITATION WILL BEGIN TO COME TO AN END. THIS FRONT
IS THEN EXPECTED TO LINGER OVER NORTHWEST KS THROUGH
THURSDAY...WITH ENERGY AND MOISTURE PROPAGATING ALONG THIS
BOUNDARY THROUGH THURSDAY NIGHT. DECIDED TO KEEP SHOWER AND
THUNDERSTORMS CHANCES IN CWA...WITH MORE UNCERTAINTY THE FURTHER
NORTH AND WEST IN THE CWA.

BY FRIDAY A RIDGE IS PROGGED TO BUILD ACROSS THE CWA. MODELS ARE
INDICATING A SERIES OF WEAK SHORTWAVES WILL TRY TO PENETRATE THE
WESTERN PARTS OF THIS RIDGE THROUGH SATURDAY. MODELS HAVE NOT BEEN
CONSISTENT WHEN DEALING WITH THESE FEATURES...AND CONFIDENCE IS
LOW IN MUCH MOISTURE OR ENERGY PENETRATING THE RIDGE...SO I
TRENDED POPS DOWN FOR FRIDAY AND SATURDAY. THIS RIDGE IS PROGGED
TO EVENTUALLY ERODE OVER THE WEEKEND...WITH A ZONAL PATTERN TAKING
HOLD BY EARLY NEXT WEEK. DUE TO UNCERTAINTY IN REGARDS TO
INDIVIDUAL SHORTWAVES EMBEDDED WITHIN THE ZONAL FLOW...I KEPT POPS
SILENT FOR EARLY NEXT WEEK.

DR
&&

.AVIATION...
529 AM MDT TUE APR 13 2010

FOR THE 12Z TAF...WIND REMAINS PRIMARY AVIATION CONCERN IN THE
NEAR TERM. BUFR POINT SOUNDINGS INDICATE STRONG POTENTIAL TO SEE GUSTS
APPROACHING 45KTS THIS AFTERNOON...ESPECIALLY AT KGLD. GUSTS
SHOULD BE SLIGHTLY LOWER AT KMCK BUT STILL APPROACH THE 40KT MARK
BEGINNING LATE THIS MORNING. AFTERNOON CONVECTION REMAINS A
POSSIBILITY...MORE SO FOR KGLD WHERE CB MENTION WAS CONTINUED.
SHOULD A THUNDERSTORM DIRECTLY IMPACT THE TERMINAL...MVFR OR WORSE
CIGS/VSBY WILL LIKELY BUT TEMPORAL/SPATIAL CONCERNS WILL PRECLUDE
TSRA MENTION FOR THIS ISSUANCE. STRATIFORM PRECIP BECOMES MORE
WIDESPREAD EFFECTING BOTH TERMINALS AFTER AROUND 03Z ASSOCIATED
WITH SURFACE FROPA. STRONGEST FORCING FOR ASCENT PUSHES EAST OF
KGLD AFTER AROUND 10Z WITH CONDITIONS REMAINING FAVORABLE FOR
PRECIP AT KMCK THROUGH THE END OF THE TAF PERIOD.

FOLTZ
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...HIGH WIND WARNING UNTIL 6 PM MDT /7 PM CDT/ THIS EVENING FOR
     KSZ001>003-013-014-027-028-041.

     WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR KSZ004-015-016-029-
     042.

NE...HIGH WIND WARNING UNTIL 6 PM MDT /7 PM CDT/ THIS EVENING FOR
     NEZ079>081.

CO...HIGH WIND WARNING UNTIL 6 PM MDT THIS EVENING FOR COZ090>092.

&&
Hazardous weather outlook, Apr 13, 11:53 AM CDT, 6 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1053 AM MDT TUE APR 13 2010

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-141215-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1053 AM MDT TUE APR 13 2010 /1153 AM CDT TUE APR 13 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A HIGH WIND WARNING IS IN EFFECT FOR PORTIONS OF THE TRI-STATE AREA
THROUGH 6 PM MDT. VERY STRONG SOUTH WINDS OF 30 TO 45 MPH WITH GUSTS
TO 55 MPH ARE EXPECTED ALONG AND WEST OF HIGHWAY 27 THROUGH EARLY
THIS EVENING. A WIND ADVISORY REMAINS IN EFFECT FURTHER EAST WHERE SOUTH
WINDS OF 30 TO 35 MPH WITH GUSTS TO 45 MPH ARE EXPECTED.

A FEW SEVERE THUNDERSTORMS ARE POSSIBLE WEST OF HIGHWAY 83 THIS
AFTERNOON AND EARLY EVENING. SCATTERED THUNDERSTORMS ARE EXPECTED
TO DEVELOP ACROSS EASTERN COLORADO AND SPREAD EAST INTO WESTERN
KANSAS AND EXTREME SOUTHWEST NEBRASKA THIS EVENING. A FEW OF THE
STORMS COULD BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A CHANCES OF THUNDERSTORMS REMAINS IN THE FORECAST EACH DAY THROUGH
THE END OF THE WEEK AND INTO THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Local storm report, Apr 13, 5:12 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
412 PM MDT TUE APR 13 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1252 PM     NON-TSTM WND GST 5 W GOODLAND            39.35N 101.80W
04/13/2010  M58 MPH          SHERMAN            KS   MESONET

&&

DTHEDE
Local storm report, Apr 13, 5:16 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
416 PM MDT TUE APR 13 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     NON-TSTM WND DMG GOODLAND                39.35N 101.71W
04/13/2010                   SHERMAN            KS   TRAINED SPOTTER

            REPORT OF TELEPHONE LINES BLOWN DOWN AT CORNER OF 10TH
            AND GRAND, AND TELEPHONE POLE SNAPPED IN HALF. POWER
            OUTAGE ROUGHLY 6 BLOCKS.

&&

50
Special weather statement, Apr 13, 5:19 PM CDT, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
419 PM MDT TUE APR 13 2010

COZ090-132245-
YUMA COUNTY-
419 PM MDT TUE APR 13 2010

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR YUMA COUNTY IN NORTHEAST COLORADO...

AT 414 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTHEAST OF
CLARKVILLE TO 9 MILES SOUTH OF CLARKVILLE TO 10 MILES NORTH OF
ABARR...AND MOVING EAST AT 35 MPH. WHILE THE LINE OF STORMS ARE
MOVING EAST AT 35 MPH...INDIVIDUAL STORMS ALONG THE LINE ARE MOVING
NORTH AT 55 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS GUSTS TO AROUND 60 MPH ARE
POSSIBLE WITH THESE STORMS.

JRM
Local storm report, Apr 13, 5:44 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
444 PM MDT TUE APR 13 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0407 PM     NON-TSTM WND GST FIRSTVIEW               38.82N 102.53W
04/13/2010  M60 MPH          CHEYENNE           CO   DEPT OF HIGHWAYS

&&

DTHEDE
Local storm report, Apr 13, 5:46 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
446 PM MDT TUE APR 13 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0412 PM     NON-TSTM WND GST 9 NNE KIT CARSON        38.88N 102.73W
04/13/2010  M59 MPH          CHEYENNE           CO   MESONET

&&

DTHEDE
Local storm report, Apr 13, 5:51 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
451 PM MDT TUE APR 13 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0302 PM     NON-TSTM WND GST 5 E GOVE                38.96N 100.40W
04/13/2010  M58 MPH          GOVE               KS   MESONET

&&

DTHEDE

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 13, 4:15 AM CDTHigh Wind WarningGLDCheyenne, Decatur, Greeley, Logan, Rawlins, Sherman and 2 more17 hr
Apr 13, 5:32 PM CDTSevere Thunderstorm WarningGLDYuma58 min
Apr 13, 6:35 PM CDTTornado WarningGLDYuma27 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2010Severe Thunderstorm Warnings in Colorado, 2010Severe Thunderstorm Warnings in Nebraska, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.